The short answer:
Ibuprofen and acetaminophen are prescribed together for the treatment of severe pain such as dental pain and in case of pain with inflammation. It is important to alternate between ibuprofen and acetaminophen to get long-lasting effects with reduced side effects. You can safely alternate between ibuprofen and acetaminophen every 3-4 hours throughout your day.
- Tylenol contains acetaminophen active ingredient that is used to reduce fever and relieve pain
- Ibuprofen is a nonsteroidal anti-inflammatory agent (NSAID) that is commonly used to reduce pain and treat inflammation.
- Both ibuprofen and acetaminophen are commonly used together to relieve severe pain and inflammation.
- Alternate the doses of ibuprofen and Tylenol to get long-lasting pain relief.
- You can safely alternate between ibuprofen and acetaminophen every 3-4 hours throughout your day.
- You shouldn’t exceed the maximum daily dose of ibuprofen which is 3200 mg and that of acetaminophen which is 4000 mg per day.
What is Tylenol and its indications?
Tylenol is a brand name of the generic name (acetaminophen). It is used to relieve pain (analgesic) and reduce fever (antipyretic) but it has no anti-inflammatory action.
Tylenol is available as tablets, capsules, and liquid formulations
Acetaminophen has a central analgesic effect that is mediated through inhibiting the production of prostaglandin by blocking its synthesis centrally in your brain (Ref).
It is administered every 4 hours as needed in a dose that does not exceed the maximum limit which is 4000 mg per day.
According to the National Health Service, the typical dose of acetaminophen is 1-2 tablets (500 mg) up to 4 times per day. You must leave at least 3-4 hours between the two subsequent doses
What is ibuprofen and its indications?
Ibuprofen was discovered by Dr. Stewart Adams in 1961. It was first marketed in 1969 in the United Kingdom and 1974 in the United States. Now, Ibuprofen is available in tablets, capsules, and Liquid, gels or creams, and sprays.
Ibuprofen which is a nonsteroidal anti-inflammatory drug (NSAID) marketed as (Advil or Motrin). It is used for:
- Pain relieving
- Reduce fever
- Anti-inflammatory agent.
It is used for the treatment of headaches, back pain, toothache, menstrual cramps, and arthritis. The mechanism of action of ibuprofen involve the inhibition of production of prostaglandin which is responsible for pain sensation.
Ibuprofen can be administered every 4-6 hours in a dose that doesn’t exceed the maximum daily dose of 3200 mg per day.
Why are ibuprofen and Tylenol taken together?
Both ibuprofen and Tylenol act to relieve pain. However, they work through two different mechanisms.
Tylenol works centrally by inhibiting the production of prostaglandins while ibuprofen acts by local inhibition of cyclooxygenase the enzyme that is responsible for the synthesis of prostaglandins.
Therefore, taking both ibuprofen and Tylenol (acetaminophen) together can help to magnify its effect in pain relief.
Studies confirmed that the co-administration of ibuprofen with Tylenol can lead to superior inhibition of pain compared with a single treatment of either ibuprofen or Tylenol separately (Ref).
When should I take Tylenol and ibuprofen together?
Ibuprofen and acetaminophen are used separately to relieve pain. However, you can use both ibuprofen and Tylenol (acetaminophen) together in case of severe pain such as dental pain, or in case you have inflammation and pain together (Ref).
As ibuprofen and acetaminophen work through two different mechanisms, therefore, the combination of both ibuprofen and acetaminophen can help with severe pain and pain combined with inflammation.
How to alternate Tylenol and ibuprofen?
Alternating Tylenol and Ibuprofen is recommended for intense pain and high fever. They have different chemical compositions and are found to give more pain relief together than that can be provided using either Tylenol or ibuprofen alone.
You can take ibuprofen 400 mg (2 tablets of ibuprofen 200 mg) and then after 3 hours, if pain and/or fever is not relieved, you can take Tylenol 500 mg.
After 3 hours, If pain and/or fever are still not relieved, you can take 400 mg ibuprofen (2 tablets of ibuprofen 200 mg).
You are allowed to continue to alternate ibuprofen and Tylenol up to reach the maximum doses of each medication which is 300-400 mg per day for acetaminophen and 3200 mg per day for ibuprofen.
In case you have stomach irritation or stomach upset or with an empty stomach, it is better to start with acetaminophen and take ibuprofen once you eat as described above.
The figure below simply illustrates how to alternate ibuprofen and acetaminophen for adults
1. What are the side effects of Tylenol?
The side effects of Tylenol (acetaminophen) are rare to occur. However, certain side effects are reported. These include the following:
- Hypersensitivity reactions
- Nausea and vomiting
- Jaundice in case it harmfully affects the liver
- Dark urine
- loss of appetite
- Stomach pain.
2. What are the side effects of ibuprofen?
The side effects of ibuprofen can be listed as follows:
- Hypersensitivity reactions
- Blurred vision
- Liver problem
- Kidney problem
- skin rash
3. Is Tylenol stronger than ibuprofen?
Both Tylenol and ibuprofen are used to relieve pain. However, ibuprofen and other NSAIDs are more potent as pain relievers than acetaminophen found in Tylenol.
Tylenol (acetaminophen) is more antipyretic (reduces fever) than analgesic (pain relieving)
4. Can I take Tylenol on an empty stomach?
The answer is yes. You can take Tylenol on an empty stomach.
Unlike the NSAIDs, Tylenol (acetaminophen), is safe and gentle for the stomach compared with ibuprofen or other NSAIDs.
5. When you should avoid Tylenol?
Tylenol (acetaminophen) is reported as a safe medication with rare side effects.
However, high doses can harm your liver. Therefore, you should avoid taking Tylenol in case you have liver impairments or severe liver damage. Also, you should avoid Tylenol in case you have hypersensitivity reactions against acetaminophen.
6. How much ibuprofen can I take in one day?
For adults, the daily dose of ibuprofen ranges from 1200 mg per day (over-the-counter) to 3200 mg per day (prescribed dose). This dose can be divided into 3-4 equal doses throughout your day.